Aa
A
A
A
Close
Depression Community
10.6k Members
Avatar universal

Cymbalta and irregular vaginal bleeding

I am 27 and live a healthy lifestyle. I am a lesbian and do not take any contraceptives. I have been having irregular vaginal bleeding for 20 days now. This has never happened before, my period usually is light and lasts at the most 5 days. I started taking Cymbalta about a month ago for depression, and can’t help but think this might be the cause. Has anyone else had this experience with Cymbalta?
2 Responses
Avatar universal
There really aren't that many people on here who participate, so this might not be your best source of info on this.  One place to look is on the information insert that came with your prescription.  Another is to ask your pharmacist and your psychiatrist.  Another place is to look is on the website of the manufacturer, which will list all known side effects.  Another place to look are websites devoted to those who have taken Cymbalta -- because of all the problems people have with drugs most have websites devoted to them by users.  That being said, all antidepressants, or at least all that affect serotonin that I've seen, warn about possible bleeding and therefore counsel careful observation when combining them with NSAIDs or other drugs that cause bleeding.  Don't know if this applies to menstrual bleeding, but it might.  Cymbalta is also liver toxic to some who use it, and when your liver is not functioning optimally lots of other things can change and go wrong.  Finally, antidepressants, especially those that target serotonin, often affect sexual performance and interest and ability to reach orgasm, which is an indication they might be affecting sexual hormones.  Could be some other effect, but it's possible, and whenever you play around with one or two neurotransmitters the others are also affected.  The problem with these meds is, they affect everyone so differently.  An old website that's no longer being maintained used to call itself Crazy Meds, because meds used for mental illness are pretty nutty in that they can affect us so differently from how they affect someone else.  They can be like drinking water or like running into a brick wall, depending on the person and the drug.  So even if you don't find enough others to show this is an issue doesn't mean it isn't an issue for your body.  The only way to find out is twofold:  wait and see if your body regulates itself and goes back to normal or a new normal, or stop taking it (carefully, very carefully) and see if the problem goes away.  You always have to balance how badly your mental problems are affecting you with the problems of taking medication, and this would be the same with cholesterol or blood pressure or stomach problems -- it's always a balancing act and a decision whether your life has been so badly disrupted by your illness that therapy or lifestyle changes or something like that can't work or can't work until you get over the crisis phase.  And again, often side effects go away with time.  Often they don't.  Peace.
2 Comments
By the way, don't anyone take this as me saying don't use medication.  My problems did not respond to therapy and are severe and I've taken meds for many years.  But they are a challenge.
Thanks for your comment and input! I went to the doctor and have scheduled to see my psychiatrist as well.
973741 tn?1342346373
So, I'm a woman too.  :>)  And in my opinion, women at any point can have blips in their hormones and have irregular bleeding.  Are you spotting? That is often too much progesterone?  Is it brown? That's usually the case with that kind of hormone imbalance.  I do think that our hormones and any mood disorder can be related.  Stress can make us have irregular cycles, for example. Any 'even'ts' can have repercussions on our cycle if it is traumatic or bad.  And my thyroid was wonky in my 20's accompanied by a low grade depression at the time. I functioned but under the cloud of depression.  Prozac helped me through that and my thyroid self regulated before I made it in to the endocrinologist as they had a three month wait list (had been irregular, had the low level depression and slow thyroid symptoms for a year and a half at that point).  When I treated the depression, my thyroid tests started coming back in normal.  (when I say my cycle was irregular, I did have spotting but no actual period for 3 to 4 months.  Bad.) I would ask your doctor to do some blood work to see where your hormones are at and the thyroid too. That can't hurt.  

So, I would doubt this is a side effect of Cymbalta but more of an issue of 'change'.  Does that make sense?
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.